Michigan, 2009

Blizzard and Winter Storm in Michigan, December 8 to 10, 2009

December 8 to 10, 2009 · NWS MQT · 15 events in 15 counties and zones

A storm system developing over the Plains deepened rapidly as it tracked across the Lower Great Lakes region in the early morning hours of the 9th. The storm produced widespread heavy snow across west and central Upper Michigan on the 8th and 9th with blizzard conditions reported in Keweenaw, Houghton, Marquette and Menominee counties on the 9th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A storm system developing over the Plains deepened rapidly as it tracked across the Lower Great Lakes region in the early morning hours of the 9th. The storm produced widespread heavy snow across west and central Upper Michigan on the 8th and 9th with blizzard conditions reported in Keweenaw, Houghton, Marquette and Menominee counties on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 8, 6:55 PM EST, 5 minutes earlier.

Area forecast discussion, Dec 8, 6:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
655 PM EST TUE DEC 8 2009

UPDATED FOR 00Z TAF AVIATION DISCUSSION

.SYNOPSIS... ISSUED AT 436 PM EST

12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW DEEPENING TROF
OVER THE W WITH RDGING EXTENDING FM THE SE INTO THE GRT LKS. WEAK
RDG AXIS DOMINATES THE UPR GRT LKS THIS MRNG...BUT AIRMASS IS
SUFFICIENTLY COLD/MOIST FOR SOME LES WITH H85 TEMPS ARND -15C. 12Z
APX RAOB SHOWS A RELATIVELY MOIST SFC-H8 LYR BLO SUBSIDENCE INVRN
ASSOCIATED WITH THE RDG. HOWEVER... WINDS ARE RELATIVELY LGT...SO
LES MORPHOLOGY IS RATHER CLUMPY VS WELL DEFINED BANDS. BUT BULK OF
SHSN VSBL ON THE MQT RADAR HAVE SHIFTED OFFSHORE AS NLY WIND
COMPONENT HAS DIMINISHED. TURNING TO THE SW...A POTENT SHRTWV IS
POISED TO LIFT NE OUT OF THE DESERT SW. H3/H5/H7 WINDS OF 140KT/
100KT/70KT WITHIN JET MAX ROUNDING THE BASE OF THE TROF SPEAK TO THE
INTENSITY OF THIS SHRTWV. THE GLFMEX HAS OPENED UP AHEAD OF THIS
SHRTWV WITH H85 DWPTS AOA 10C MOVING TOWARD THE CENTRAL MS VALLEY IN
THE SLY FLOW E OF SFC/H85 LO IN SE COLORADO. THICKER MID/HI CLD WELL
IN ADVANCE OF THIS SHRTWV/LO ARE MOVING INTO UPR MI OVER THE WEAK
RDG IN PLACE. THE LEADING EDGE OF THE SN HAS REACHED NCNTRL WI TO
NEAR MNM AS OF NOON.

&&

.SHORT TERM /TNGT AND WED/... ISSUED AT 436 PM EST

FCST CONCERNS THIS PD ARE OBVIOUS AND CONCERN IMPACT OF DEEP LO PRES
FCST TO LIFT NE FM THE PLAINS TO NE LWR MI/NRN LK HURON BY 00Z THU.
CONSIDERATION OF NEED TO UPGRADE GOING WINTER STORM WRNGS TO
BLIZZARD WARNINGS IS PRIME FOCUS.

LATEST MODEL RUNS HAVE COME INTO GOOD AGREEMENT SHOWING SFC LO IN
MISSOURI THIS EVNG AT 00Z MOVING TO NEAR CHI AT 12Z WED BEFORE
REACHING NE LWR MI/LK HURON AT 00Z ON THU. CONSIDERING THE STRONG
JET STREAK ACCOMPANYING THE INCRSGLY NEGATIVELY TILTED SHRTWV
LIFTING OUT OF THE SW AS WELL AS THE RELATIVELY WARM WATERS OF THE
GREAT LKS THAT WOULD ENHANCE PRES FALLS...TENDED TOWARD THE SOMEWHAT
STRONGER NAM FOR FCST DETAILS ACCOMPANYING THIS IDEAL TRACK FOR
HEAVY SN ACRS UPR MI. VERY GOOD AGREEMENT BTWN THE NAM AND LOCAL
WRF-ARW RUN INCREASES CONFIDENCE IN THIS CHOICE OF MODEL/SOMEWHAT
DEEPER LO.

EXPECT WDSPRD SN TO ARRIVE SW-NE THIS EVNG WITH ARRIVAL OF DEEP LYR
QVECTOR CNVGC/UPR DVGC IN ADVANCE OF THE APRCHG SHRTWV/SFC LO. THE
SN WL TURN HEAVY AT TIMES OVERNGT...ESPECIALLY WHERE CYC UPSLOPE NE
FLOW ENHANCES SN AMTS IN THE FAVORED AREAS NEAR LK SUP. WITH H85
TEMPS IN THE -10C TO -12C RANGE...EXPECT QUITE A BIT OF LK ENHANCED
SN IN THESE AREAS AND ALSO NEAR THE BAY OF GREEN BAY. NAM AND LOCAL
WRF-ARW QPF HINT AT THIS LK ENHANCEMENT...WITH STORM TOTAL SN THRU
LATE WED AS HIGH AS 24 INCHES OVER THE HIER TERRAIN OVER THE FAR W
AND ACRS THE NCNTRL WHERE CYC NNE UPSLOPE FLOW IS MAXIMIZED. LARGER
SCALE SYNOPTIC SUPPORT FOR SN WL DIMINISH ON WED AFTN WITH EXIT OF
QVECTOR CNVGC...BUT UPSLOPE NLY FLOW WL CONTINUE THE HIER POPS NEAR
LK SUP. TENDED TO DIMINISH POPS OVER THE SCNTRL IN THE AFTN WITH
DOWNSLOPING FLOW/ CAD.

FCST SDNGS SHOW IMPRESSIVE UVV WITHIN PRIME SN GROWTH LYR...BUT
STRONG WINDS WL TEND TO MITIGATE SN GROWTH A BIT BY BREAKING UP THE
DENDRITES. BUT SMALLER FLAKES WL BE MORE EFFICIENT AT REDUCING THE
VSBY AND CAUSING BLSN. NAM FCST SDNGS SHOW RELATIVELY UNSTABLE LLVLS
WITH THE LO H85 TEMPS...WHICH WL ENHANCE MIXING OF STRONG 35 TO 45
KT H925 WINDS TO THE SFC...ESPECIALLY IN AREAS EXPOSED TO NE WINDS
NEAR LK SUP/BAY OF GREEN BAY. CONSIDERING THE POTENTIAL FOR STRONG
WINDS...HVY SN...AND LIKELIHOOD FOR REDUCED VSBY IN PLACES EXPOSED
TO THE NE WIND...OPTED TO UPGRADE WINTER STORM WARNING TO BLIZZARD
WARNING FOR KEWEENAW...BARAGA...MQT...AND MNM COUNTIES. ALSO THOUGHT
ABOUT ALGER...HOUGHTON...ONTONAGON...AND GOGEBIC COUNTIES...BUT HELD
OFF FOR NOW GIVEN SHELTERING OF MOST OF THOSE COUNTIES FM STRONGER
NE FLOW.

OTRW...ISSUED A LAKESHORE FLOOD STATEMENT FOR MOST AREAS ALONG LAKE
SUPERIOR WEST OF MUNISING WITH THE STRONG NNE WINDS CAUSING WAVES AS
HI AS 20 TO 25 FEET TO IMPACT THE SHORE. THESE WAVES MAY CAUSE SOME
MINOR FLOODING OF LOW LYING ROADS NEAR LAKE SUPERIOR AND SOME BEACH
EROSION AS WELL.

COORDINATED WITH GRB.

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

WEDNESDAY NIGHT...FORECAST PERIOD BEGINS WITH STRONG WINTER STORM
CENTERED NEAR GEORGIAN BAY WITH A PRESSURE AROUND 975MB. DEEP/MOIST
CYCLONIC FLOW ON THE BACKSIDE OF THIS SYSTEM WILL WARRANT HEAVY
LAKE ENHANCED SNOWFALL...ESPECIALLY NEAR LAKE SUPERIOR. WINDS
HOWEVER WILL BE DIMINISHING INTO LATE WEDNESDAY NIGHT LIKELY
ENDING ANY BLIZZARD CONDITIONS...BUT BLOWING SNOW WILL STILL BE AN
ISSUE FOR M-28 EAST OF MARQUETTE INTO ALGER COUNTY WITH FAVORABLE
NORTH WIND DIRECTION. BY LATE WEDNESDAY NIGHT WINDS BACK QUICKLY
TO THE NORTHWEST...SHIFTING HIGHER POPS/SNOW TOTALS TO TRADITIONAL
NORTHWEST SNOW BELTS.

THURSDAY AND THURSDAY NIGHT...STRONG WINTER STORM IS NOW PROGRESSING
STEADILY TOWARD THE CANADIAN MARITIMES...THOUGH SNOW IS FAR FROM
DONE FOR WEST-NORTHWEST SNOW BELTS. FAIRLY COLD AIR REMAINS
ENTRENCHED ACROSS THE UPPER GREAT LAKES WITH 850MB TEMPERATURES
AROUND -21C. THROUGHOUT THE DAY ON THURSDAY PBL FLOW BACKS MORE TO
THE WEST SHIFTING BANDS SLIGHTLY NORTH...THOUGH MODERATE SNOW
ACCUMULATIONS WILL CONTINUE OVER THE KEWEENAW. IT/S NOT OUT OF THE
REALM OF POSSIBLY OF A DOMINANT BAND FORMING WITHIN THE SOUTHWEST
FLOW...IMPACTING NORTHERN KEWEENAW COUNTY...SIMILAR TO THIS PAST
WEEKEND.

FRIDAY THROUGH MID NEXT WEEK...WITH LOW PRESSURE NOW OVER HUDSON BAY
AND SURFACE RIDGING EXTENDING BACK FROM THE SOUTHEASTERN CONUS TO THE
NORTHWEST INTO THE SOUTHERN CANADIAN PRAIRIES...COLD AIR OVER THE
NORTHERN CANADIAN PRAIRIES HAS AN OPPORTUNITY TO SHIFT SOUTH UNDER
BROAD NORTHWESTERLY FLOW ALOFT. MEDIUM RANGE GUIDANCE CONTINUES TO
SHOW COLDEST AIR...-30C OR COLDER AT 850MB...REMAINING NORTH OF LAKE
SUPERIOR. WITH TROUGH PASSAGE SATURDAY NIGHT MAY HAVE TO CONSIDER
WIND CHILL ADVISORIES...ESPECIALLY IN THE WEST. LONG RANGE PATTERN
SUGGESTS A MORE PROGRESSIVE FLOW WITH ZONAL FLOW CONTINUING AT 500MB
FROM LATE THIS WEEKEND INTO NEXT WEEK. GUIDANCE ALSO HINTS AT A
SECOND INTRUSION OF COLD AIR...SUNDAY NIGHT INTO TUESDAY.

&&

.AVIATION /FOR THE 00Z TAF ISSUANCE/...

LOW PRES OVER FAR ERN KS WILL RAPIDLY INTENSIFY AS IT MOVES NE...
CROSSING THE GREAT LAKES REGION WED. ASSOCIATED SHIELD OF SNOW WILL
OVERSPREAD KCMX/KSAW THIS EVENING WITH SNOW BECOMING MDT TO HVY
OVERNIGHT THRU MUCH OF WED AS SNOW BECOMES ENHANCED BY LAKE
SUPERIOR. EXPECT MVFR/VFR CONDITIONS EARLY THIS EVENING TO TREND TO
IFR DURING THE EVENING. LIFR/VLIFR CONDITIONS WILL BE THE RULE LATE
IN THE NIGHT THRU WED AFTN UNDER MDT/HVY SNOW AND SIGNIFICANT BLSN
AS WINDS GUST 30-40KT. NE TO N WIND DIRECTION WILL FAVOR STRONGEST
WINDS/HEAVIEST SNOW AT KSAW.

&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

NORTHEAST FLOW AROUND LOW PRESSURE MOVING FROM THE PLAINS TO NORTHERN
LOWER MI LATE ON WED...CONTINUED GOING GALE WARNINGS WITH UNSTABLE
COLD AIR OVER THE RELATIVELY WARM LAKE WATERS ENHANCING MIXING OF
STRONGER WINDS TO THE SFC. EXPECT GALE FORCE WINDS TO IMPACT LAKE
SUPERIOR INTO WEDNESDAY. ADDITIONAL GALE FORCE WINDS ARE POSSIBLE
AGAIN ON THURSDAY NIGHT. PLEASE SEE THE LATEST MARINE HAZARD
MESSAGE FOR FURTHER DETAILS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WARNING FROM 7 PM EST /6 PM CST/ THIS EVENING TO 1
     AM EST /MIDNIGHT CST/ THURSDAY FOR MIZ002-003-009>011-013-
     014-084.

  WINTER STORM WARNING FROM 1 AM WEDNESDAY TO 1 AM EST THURSDAY
     FOR MIZ006-007-085.

  BLIZZARD WARNING FROM 7 PM THIS EVENING TO 1 AM EST THURSDAY FOR
     MIZ001-004-005.

  BLIZZARD WARNING FROM 6 PM THIS EVENING TO 6 PM CST WEDNESDAY
     FOR MIZ012.

LAKE SUPERIOR...
  GALE WARNING FROM 1 AM WEDNESDAY TO 7 AM EST THURSDAY FOR
     LSZ243>245-264>267.

  GALE WARNING FROM 7 AM EST /6 AM CST/ TO 7 PM EST /6 PM CST/
     WEDNESDAY FOR LSZ240>242-246>251.

  GALE WARNING FROM 1 AM EST /MIDNIGHT CST/ TO 10 PM EST /9 PM
     CST/ WEDNESDAY FOR LSZ162.

  GALE WARNING FROM 1 AM WEDNESDAY TO 4 AM EST THURSDAY FOR LSZ263.

LAKE MICHIGAN...
  GALE WARNING FROM 1 AM WEDNESDAY TO 1 AM EST THURSDAY FOR LMZ221-
     248-250.

&&

SHORT TERM...KC
LONG TERM....PEARSON
AVIATION...ROLFSON
MARINE...KC
Hazardous weather outlook, Dec 8, 4:23 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
423 PM EST TUE DEC 8 2009

MIZ001>007-009>014-084-085-091200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
423 PM EST TUE DEC 8 2009 /323 PM CST TUE DEC 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

A SIGNIFICANT WINTER STORM WILL TRACK FROM THE SOUTHERN PLAINS
TO SOUTHERN LAKE MICHIGAN BY LATE TONIGHT. HEAVY SNOW WILL IMPACT
ALL OF UPPER MICHIGAN TONIGHT. SEE THE LATEST WINTER STATEMENT
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WILL TRACK INTO QUEBEC BY THURSDAY MORNING. HEAVY
SNOW WILL CONTINUE THROUGH WEDNESDAY NIGHT AS LAKE EFFECT SNOW
DEVELOPS BEHIND THE WINTER STORM AND CONTINUES INTO THE WEEKEND IN
SOME AREAS. STORM TOTAL SNOW ACCUMULATIONS BY THURSDAY MORNING OF
14 TO 24 INCHES ARE POSSIBLE.

IN ADDITION...NORTH TO NORTHEAST WINDS OF 15 TO 35 MPH WITH
HIGHER GUSTS WILL CREATE BLIZZARD CONDITIONS NEAR THE GREAT
LAKES...ESPECIALLY ON WEDNESDAY. SEE THE LATEST WINTER STATEMENT
FOR FURTHER DETAILS.

HIGH WINDS AND WAVES WILL PRODUCE SIGNIFICANT BEACH EROSION AND
MINOR INLAND FLOODING ACROSS WESTERN AND NORTH CENTRAL LAKESHORE
AREAS. SEE THE LATEST LAKESHORE FLOOD STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-091200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
423 PM EST TUE DEC 8 2009 /323 PM CST TUE DEC 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NORTHERLY TO NORTHEASTERLY GALE FORCE WINDS TO 40 KNOTS ARE
EXPECT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHERLY TO NORTHWESTERLY GALE FORCE WINDS OF 35 TO 45 KNOTS ARE
EXPECTED THROUGH WEDNESDAY NIGHT ACROSS MUCH OF LAKE SUPERIOR.
ADDITIONAL GALE FORCE WINDS ARE POSSIBLE AGAIN ON THURSDAY NIGHT.
SEE THE LATEST MARINE HAZARD MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-091200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
423 PM EST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NORTHERLY TO NORTHWESTERLY GALE FORCE WINDS TO 40 KNOTS ARE
EXPECTED LATE TONIGHT IN THE BAY OF GREEN BAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHERLY TO NORTHWESTERLY GALE FORCE WINDS OF 35 TO 40 KNOTS ARE
EXPECTED WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

PEARSON

In the hours before

Local storm report, Dec 8, 1:46 PM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
146 PM EST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             10 S GRAND MARAIS       46.53N 85.98W
12/08/2009  M4.0 INCH        ALGER              MI   CO-OP OBSERVER

            24 HOUR SNOWFALL ENDING AT 8 AM. SNOW DEPTH IS 8 INCHES.

0800 AM     SNOW             6 N GREENLAND           46.87N 89.10W
12/08/2009  M9.9 INCH        ONTONAGON          MI   CO-OP OBSERVER

            24 HOUR SNOWFALL ENDING AT 8 AM. SNOW DEPTH IS 17 INCHES.

0800 AM     SNOW             LAURIUM                 47.24N 88.44W
12/08/2009  M6.0 INCH        HOUGHTON           MI   CO-OP OBSERVER

            24 HOUR SNOWFALL ENDING AT 8 AM. SNOW DEPTH IS 14 INCHES.

&&

SKOLBUS
Local storm report, Dec 8, 2:31 PM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
231 PM EST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             CHATHAM                 46.34N 86.93W
12/08/2009  M2.0 INCH        ALGER              MI   CO-OP OBSERVER

            24 HOUR SNOWFALL ENDING AT 8 AM. SNOW DEPTH IS 4 INCHES.

&&

SKOLBUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 4 blizzard. Local standard time, as filed.

Blizzard, Baraga

When
December 8, 7:00 PM EST to December 10, 1:00 AM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Spotters near Skanee and Pelkie measured from 8 to 10 inches of snow in a 12-hour period ending on the morning of the 9th. Storm total snowfall ending on the morning of the 10th included 27.5 inches at Herman, 13.7 inches at Skanee and 13 inches at Alberta. Winds frequently gusted over 35 mph and continued to cause blizzard conditions especially over exposed terrain near Lake Superior on the 9th. Schools were closed throughout the county on the 9th.

Blizzard, Marquette

When
December 8, 7:00 PM EST to December 10, 1:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The National Weather Service in Negaunee Township reported blizzard conditions with frequent north wind gusts to 35 mph during the day of the 9th. Blizzard conditions were also reported along M-28 from Marquette to Shot Point. Schools were closed throughout Marquette County on the 9th and 10th due to the storm. Northern Michigan University was closed on the 9th. The National Weather Service measured a storm total snowfall of 24.7 inches ending on the morning of the 10th.

Winter Storm, Ontonagon

When
December 8, 7:00 PM EST to December 9, 11:30 PM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The spotter at Rockland estimated a storm total snowfall of more than 15 inches during the event. The observer four miles east of Silver City measured eight inches of snow in the 12-hour period ending on the morning of the 9th. In addition, the observer in Ontonagon reported severe blowing and drifting snow along with occasional whiteouts and broken tree branches due to north winds gusting more than 30 mph. Schools were closed throughout Ontonagon County on the 9th.

Winter Storm, Iron

When
December 8, 6:00 PM CST to December 9, 7:00 PM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The observer near Stambaugh measured six inches of snow in the 12-hour period ending on the morning of the 9th. North winds gusting over 30 mph throughout the day on the 9th continued to cause reduced visibility in blowing snow. Schools were closed throughout the county on the 9th.

Winter Storm, Dickinson

When
December 8, 6:00 PM CST to December 9, 7:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The observer in Iron Mountain measured six inches of snow in the 12-hour period ending on the morning of the 9th. North winds gusting over 30 mph throughout the day on the 9th caused reduced visibility in blowing snow. Schools were closed throughout the county on the 9th.

Winter Storm, Gogebic

When
December 8, 8:00 PM CST to December 10, 12:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observers in Ironwood and Watersmeet reported respective storm total snowfalls of 30 and 11 inches during the event. Schools throughout Gogebic County were closed on the 9th due to the storm.

Winter Storm, Alger

When
December 8, 10:00 PM EST to December 10, 1:00 AM EST
Where
Alger forecast zone
Reported by
NWS Employee
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer ten miles south of Grand Marais measured 15 inches of snow in a 24-hour period while an NWS employee in Munising also reported a storm total snowfall of 15 inches. AuTrain-Onota and Munising schools were closed on the 9th and 10th due to the storm.

Winter Storm, Delta

When
December 8, 10:00 PM EST to December 9, 5:00 PM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Many locations across Delta County measured eight to nine inches of snowfall for the 12-hour period ending on the morning of the 9th. North winds gusting to 25 mph at times also caused blowing and drifting of snow and reduced visibility throughout the day on the 9th. The storm closed schools across the county on the 9th.

Winter Storm, Northern Schoolcraft

When
December 8, 11:00 PM EST to December 9, 5:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated six inches of snow fell at Seney in the morning hours of the 9th. Winds gusting over 25 mph at times caused considerable blowing and drifting of snow throughout the day on the 9th.

Blizzard, Keweenaw

When
December 9, 12:00 AM EST to December 10, 1:00 AM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

A spotter four miles northeast of Calumet reported over a foot of total snowfall and near zero visibility in snow and blowing snow. North winds at the Copper Harbor ASOS frequently gusted over 40 mph and at times gusted over 50 mph during the event. Keweenaw Area schools were closed on the 10th due to the storm.

Winter Storm, Northern Houghton

When
December 9, 12:00 AM EST to December 10, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer in Painesdale measured 13 inches of snow in 24 hours during the event. The spotter near Calumet reported nearly a foot of storm total snowfall along with occasional whiteout conditions in blowing snow. Houghton County schools were closed on the 10th.

Winter Storm, Luce

When
December 9, 12:00 AM EST to December 10, 1:00 AM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The observers in Newberry and McMillan measured respective storm total snowfalls of 17 and 15 inches during the event. Tahquamenon Area Schools were closed on the 9th due to the storm.

Winter Storm, Southern Schoolcraft

When
December 9, 12:00 AM EST to 6:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer in Thompson measured eight inches of snow in the early morning hours of the 9th with inch-per-hour snowfall rates and one-quarter mile or less visibility at times. North winds gusting to 30 mph at times continued to cause considerable blowing and drifting of snow during the day on the 9th. Schools were also closed throughout the county on the 9th.

Blizzard, Menominee

When
December 9, 12:00 AM CST to 8:00 AM CST
Where
Menominee forecast zone
Reported by
Law Enforcement
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

The County Sheriff reported major power outages and many trees down throughout the city of Menominee. The Menominee AWOS measured wind gusts to near 70 mph around 4 am. Visibility was reduced to zero at times in snow and blowing snow.

Winter Storm, Southern Houghton

When
December 9, 1:00 AM EST to 6:00 PM EST
Where
Southern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer near Sidnaw measured six inches of snow in less than 12 hours during the day on the 9th. Winds gusting around 25 mph at times also caused considerable blowing and drifting of snow. Schools were closed throughout the area on the 9th.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204434, 204435, 206502, 206597, 206598, 206590, 206529, 206600, 206620, 204433, 206504, 206560, 206604, 204436, 206634.